Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX

June 17, 2000Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2000, 3:16 PM CDT for Brewster County, Presidio County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 3:16 PM CDT (20:16 UTC)
Expired
Jun 17, 2000, 4:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brewster County, TX, Presidio County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 172020 COR
SVRMAF
TXC043-377-172115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...CORRECTION
316 PM CDT SAT JUN 17 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN TEXAS
  SOUTHEASTERN PRESIDIO COUNTY IN TEXAS

* UNTIL 415 PM CDT

* AT 310 PM CDT...THE INTERNATIONAL BOUNDARY AND WATER COMMISSION IN 
  PRESIDIO REPORTED TREES BLOWN DOWN AND 60 MPH WIND GUSTS WITH THUNDERSTORMS.
  AT 310 PM CDT AN OBSERVER IN REDFORD REPORTED WIND GUSTS OF 60
  MPH.  

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  BIG BEND RANCH STATE PARK...CASA PIEDRA...TERLINGUA...STUDY BUTTE
  AND LAJITAS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA. IN ADDITION TORRENTIAL RAINFALL IN EXCESS OF THREE
INCHES MAY RESULT IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH 
IS ALSO IN EFFECT.

LAT...LON 2961 10445 2905 10357 2979 10332 3008 10370

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:01 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 17, 3:01 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT SAT JUN 17 2000

DEEP MSTR WELL IN PLACE ACROSS CWFA ATTM AS EVIDENCED IN KMAFS 12Z
SOUNDING WITH PRECIP WATER OF 1.74 AND NEAR 60 DWPNTS AT MRF. RADAR
SHOWS TSTMS IN SW TX MTNS WHERE INSOLATION AND UPSLOPE ARE MAXIMIZED
WITHIN AREA OF STEEPER MID LEVEL LRS. CONCERNED ABOUT THIS AREA FOR
FLASH FLOODING AS MODIFIED SOUNDING SHOWS DEEP CONVECTION WITH LIGHT
STEERING WINDS WITH PACIFIC MSTR STREAMING IN. LOW LEVEL WAA PATTERN
IS WANING AND ISOLD ELEVATED TSTMS DISSIPATING NE. FOR THIS AFTERNOON
AND EARLY EVENING BELIEVE THAT FRONT (WHICH ACCORDING TO VISIBLE IS
FROM N PECOS COUNTY E TO NEAR SJT) WILL CONTINUE TO BE THE FOCUS.
LATER TONIGHT FOCUS SHIFTS TO THE NW PART OF THE CWFA WHERE LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED WITHIN 85H-7H THETA-E RIDGE AXIS...
HOWEVER STEERING FLOW SUPPORTS STORMS REMAINING NW AND WILL LIKELY
TREND POPS HIGHEST THERE. ISSUED FFA WATCH FOR SW TX MTNS AND
ADJACENT LOWLANDS THRU TONIGHT. WITH SRN NM/SW TX MTNS LIKELY TO BE
JUST AS ACTIVE TMW PER STEEPER LRS AND INCREASING PRECIP WATER IN
SRN NM THE FLASH FLOOD WATCH HAS THE POTENTIAL TO REMAIN UP THRU
WEEKEND.  HIGH PRESSURE ALOFT CONTINUES TO BE MAIN STORY THRU THE
EXTENDED AND WILL KEEP DRY WHILE TRENDING HIGH TEMPS UP.

MAF  67/87/66/89    3322
LSA  63/85/66/89    4322
E41  68/89/66/90    3322
6R6  70/89/68/92    4222
MRF  60/86/59/85    5432
CNM  65/85/66/92    5432

.MAF...
TX...FLASH FLOOD WATCH TIL 10Z/18 FOR ZONES 074-075-079>082.
NM...NONE.

GPM

In the hours before

Special weather statement, Jun 17, 12:05 PM CDT, 3 hours 11 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-172200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT SAT JUN 17 2000

...SCATTERED THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAINFALL...
EXPECTED ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS TODAY...

A STATIONARY FRONT EXTENDING ALONG I-20 FROM COLORADO CITY THROUGH
MIDLAND AND ODESSA TO NEAR PECOS WILL BEGIN TO LIFT NORTHWARD AS A
WARM FRONT TODAY.  ABUNDANT TROPICAL MOISTURE REMAINS IN PLACE
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...AND WITH
DAYTIME HEATING...THE ATMOSPHERE WILL BECOME UNSTABLE. THUNDERSTORMS
WILL BEGIN TO INCREASE IN BOTH NUMBER AND INTENSITY THIS AFTERNOON.

HEAVY RAINFALL WILL BE THE SIGNIFICANT WEATHER THREAT TODAY.  SLOW
MOVEMENT OF THESE THUNDERSTORMS COMBINED WITH THE VERY MOIST AIRMASS
WILL PROVIDE FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAINFALL.
ISOLATED RAINFALL AMOUNTS OF 3 TO 4 INCHES WILL BE POSSIBLE TODAY.
LOCALIZED FLOODING OF STREAMS...DRAWS...AND OTHER LOW SPOTS MAY
OCCUR WITH THESE DOWNPOURS.  ADDITIONALLY...A FEW OF THESE STORMS
WILL BECOME STRONG THIS AFTERNOON WITH BRIEF WIND GUSTS TO 55 MPH
AND SMALL HAIL POSSIBLE.

LATER TONIGHT...A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE
AREA...PROVIDING ADDITIONAL SUPPORT FOR THUNDERSTORM DEVELOPMENT
OVERNIGHT.  HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS WILL BE
THE SIGNIFICANT WEATHER THREATS OVERNIGHT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD BE ALERT FOR
THE POTENTIAL FOR HEAVY RAINFALL AND MONITOR WATER LEVELS. STAY
TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:45 PM CDTFlash Flood WarningMAFPresidio3 hr
Jun 17, 3:26 PM CDTFlash Flood WarningMAFBrewster4 hr
Jun 17, 4:25 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.